Error kills 2 infants in Indiana - page 2

INDIANAPOLIS - Two premature infants died and a third was in critical condition after being given adult-size doses of medication, prompting hospital officials to review drug-handling procedures.Adult... Read More

  1. by   Mimi2RN
    I may be missing something, but I can't see anything about the use for the heparin. Was it to flush heplocks, or was it mixed into bags of IV fluid?

    Our hepflushes come in prefilled syringes that are kept in a refrigerator and accessed through the pyxis. We changed to the syringes a year or so ago, and it does decrease the chance of error. I hope they are very careful when they are prepared in the pharmacy......We used to use the 10u/1ml vials. I think we would have noticed if we would have been stocked with the 100ml/1u vials. At least, I hope so.

    We also have vials used to mix the first bags of IV fluid for UAC, UVC lines. I don't remember the concentrations, my brain is too tired. At least the two types of heparin are stored in different places, and would be hard to mix up.

    So sad to lose babies like that. And nurses, too.
  2. by   matchstickxx
    Quote from CrunchRN
    What a tragedy. I am sure all those involved are absolutely beyond comfort.
    The hospital president said in a news conference today that those involved are being offered counseling and support. The hospital is also removing the 10,000 unit heparin vials from their inventory.
    It is good to see that the hospital isn't automatically using nursing as a scapegoat and automatically terminating those involved as a public display of how "seriously" they are taking this.
  3. by   CyndieRN2007
    I think the heparin was used to flush lines?? Im not sure. Was it several nurses involved, or just one?
  4. by   jmgrn65
    Quote from Traumamama59
    The error effected a total of 6 premies. I think this is too many for it to be merely human error. What happened to the five rights? This is what happens when we get too complacent about checking our drugs before giving them. We just take them out of the pocket it is supposed to be in, taking for granted that it is what it is supposed to be and never eyeball it ourselves to make sure. This is a wake up call for all of us!!! Always, always, when giving meds check your five rights!!! Make sure that the human error factor stops short of patient harm!!!! I'll be keeping the nurse/s that made those errors in my thoughts and prayers; they must truly feel sick at having made those errors.

    Pam

    My thoughts excatly
  5. by   jmgrn65
    heparin was used to prevent blood clots
  6. by   Spidey's mom
    Quote from jmgrn65
    heparin was used to prevent blood clots
    That is what I read too - do we really use heparin on premies for blood clot prevention? I have no idea . . . help mimi.

    steph
  7. by   CyndieRN2007
    Im watching the video feed on this now. They said the heparin was used to keep arterial lines open.
    Last edit by CyndieRN2007 on Sep 18, '06
  8. by   MrsWampthang
    Here's a quote from one of the news channel's report. NINE times!!! That article also said that the error was made by five different nurses!!!! I can believe one nurse, could make one error, but five different nurses....nine different times?! Also, the two infants who died recieved multiple doses of this wrong strength. This kind of multiple errors involving multiple people is just incomprehensible. I just can't imagine......as I said in a previous post, this is a wake up call for all of us. If I checked the drugs I gave today once, I checked them several times. I'm not taking chances on making any type of error, let alone a lethal one. Guess something like this makes me paranoid.

    Pam

    [FONT="Georgia"]However, the pediatric Heparin vial was supposed to be in the NICU cabinet and nine times, the wrong dose was not detected and instead delivered to preemies in the NICU.
  9. by   LeahJet
    Just the other day, while working in the ER, I called Pharmacy because we were out of Adult Tetanus. As the tech was refilling the bins, I asked him to hand me a vial of Tetanus Tox. because I had already charged it out of the Pyxis. He handed me a Zofran....which he had put in the Tet. bin. Then he had this confused look on his face and said..."hmmm, now where did I put the Tetanus?" He bumbled around so much that it would have humerous if it weren't so scary. He kept saying that he was new. After many minutes of searching, he figured out he didn't bring the Tetanus Tox. (guess he picked up the Zofran instead) and went back to Pharmacy to get it.
    S-C-A-R-Y
  10. by   unikuelady
    To help everyone understand. Umbilical Arterial Lines are usually run with maximum of 1 unit/cc of IV fluid. If somebody took out a 10,000 unit /cc vial and misread the label as 100 units/cc. Then you are talking about a MAJOR overdose! I work NICU and EVERY MEDICATION including PO vitamins MUST be checked by a second nurse. When we have to mix our own IV fluids/medications- we always have 2 nurses independently calculate the amount for mixing in the fluid. Their calculations must agree before we even mix the fluids. We have to verbally read the entire label of medication to comply with the 5 rights. We have even found that when pharmacy mixes up our medications that they sometimes make errors and I as the nurse am the last checkpoint before the infant recieves the medicaiton.
    I am also wondering if this was a bottle of Heparin flush to keep peripheral lines open. Every morning our pharmacy mixes our neonatal flush concentration of 1 unit/cc. If someone grabbed a 10,0000 unit bottle out of the pyxis and was using it as a heplock flush I can see how 6 babies could have recieved the overdose. JMHO
  11. by   unikuelady
    I forgot to mention that the heparin flush is a multi-dose vial which could account for the 6 babies receiving it.
  12. by   oramar
    I think the error started with the pharmacutical company. The pediatric dose should have been marked with bright colors or some other marking that really jumped out at you when you picked up the wrong vial.
  13. by   CarVsTree
    How sad for EVERYONE involved. I can't believe that this NICU doesn't have 2 nurses check all meds. In my hospital, both NICU & PICU have 2 nurses check.

    This is wrong on so many levels as many have stated above...

    Pharmaceutical co. for similar packaging.
    Pharmacy for having adult/ped meds co-mingled at some point.
    Pharm tech for his/her pyxis error.
    Pyxis - we depend too much on technology and forget our own responsibility (we barcode and I have found myself aimlessly barcoding and not really looking at the doses - scares te krap out of me when the computer tells me to cut the dose in half, when I hadn't noticed it was double the dose (doesn't happen really now, that I've got more experience and more vigilant, but it happened a couple of times as a new nurse).
    Nurse who opened wrong vial without checking.
    Every nurse who subsequently took from open vial w/o checking.
    Hospital for not having a safer double check system in their peds areas.

    Did I miss anything/anyone?

close